Texas, 2021Cold in Texas, February 13 to 18, 2021
February 13 to 18, 2021 · NWS CRP · 17 events in 17 counties and zones
An outbreak of arctic air moved into south Texas on the 11th. Temperatures were near freezing over the inland coastal plains of south Texas on the morning of the 12th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An outbreak of arctic air moved into south Texas on the 11th. Temperatures were near freezing over the inland coastal plains of south Texas on the morning of the 12th. The cold air deepened on the 14th as a surge of arctic air arrived. The historically cold air mass over the southern plains set record low temperatures on the 14th, 15th, and 16th. The long spell of cold temperatures led to power outages state wide. Many residences were without power for up to 5 days. Problems with water pressure occurred due to the long cold spell as well. This caused damage to many homes due to frozen and burst water pipes. Damage estimates to public property in south Texas was around 17 million dollars. The damage to private property in the state was estimated to be in the billions of dollars. So the damage estimate in south Texas could be from 3 to 10 times the amount to public property. The freezing temperatures caused environmental problems along the coast. An extensive fish kill occurred along the coast with a minimum of 4 million fish killed along the Texas coast. It was estimated that 56 thousand spotted sea trout were killed along the Middle Texas coast. The freezing temperatures affected turtles along the Texas coast. A Multi-organizational effort rescued over 13 thousand turtles along the Texas coast, with over 7 thousand rescued along the Middle Texas coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Feb 13, 5:19 AM CST, 41 minutes earlier.
Area forecast discussion, Feb 13, 5:19 AM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
519 AM CST Sat Feb 13 2021
.AVIATION...
Winter is coming.
MVFR/IFR ceilings will continue through the TAF period with
moderate to strong northerly winds expected this afternoon and
evening. Temperatures will continue to hover around freezing at
the surface, so pilots should take precautions against icing.
Drizzle this morning could transition to rain this afternoon. Some
areas may have patchy ice as temperatures dip towards freezing
tonight.
&&
.PREV DISCUSSION... /Issued 435 AM CST Sat Feb 13 2021/
SHORT TERM (Today through Sunday)...
A Wind Chill Advisory has been issued for this morning as winds are
expected to increase slightly as the sun rises, dropping wind chills
to 20 to 25 degrees. Cold temperatures will continue today and
Sunday, with highs in the mid to upper 30s. A Freeze Warning may be
needed tonight as temperatures drop to near or just below freezing
for much of South Texas. A mid level shortwave will bring isolated
to scattered showers to the area today and tonight. While widespread
freezing rain is not expected, elevated surfaces could have some icy
spots.
An upper level trough will approach the area Sunday, allowing Arctic
air to surge south through the area. Precipitation chances begin to
increase Sunday afternoon with freezing rain possible as we move
into Sunday night.
LONG TERM (Sunday Night through Friday)...
Wintry mix remains likely Sunday night into Monday, with ice
accumulations less than quarter of an inch expected, leading to
hazardous conditions and travel difficulties. All are urged to avoid
travel as much as possible through this event. A Winter Storm Watch
is in effect Sunday night through Monday afternoon, as well as a
Freeze Watch and Wind Chill Watch through Tuesday morning.
A deep upper trough traverses across the Southern Great Plains
Sunday night through Monday pushing a strong arctic airmass into
South Texas. The arctic air will cause temps to fall below freezing
earlier than previously forecast, overnight Sunday night and only
get up to the mid 30s in southern counties during the day on Monday.
The polar jet stream aloft, along with a strong coastal trough
developing into a closed surface low over the northwestern Gulf of
Mexico will aid in the development of light rain, sleet, freezing,
and snow. In regards to frozen precip, freezing rain and sleet is
more likely than snow according to multiple model soundings, but
could transition to snow early Monday morning as precipitation moves
eastward and over the waters by the afternoon.
Dry and very cold conditions follow for Monday night into Tuesday as
high pressure maximizes, skies clear up, and winds become light to
calm allowing for optimal radiational cooling. Record breaking lows
are expected Monday night, with all of South Texas in the teens,
from Victoria around 11F to Laredo around 20F. Slightly warmer
temperatures on Tuesday through Wednesday will setup the environment
for another temperature drop Wednesday night as a second surge of
cold air moves into South Texas due to another surface low moving
northeast over the northwestern Gulf of Mexico. Scattered to
numerous rain showers Tuesday night through Wednesday with a slight
chance of wintry mix for northern counties Wednesday night. However,
confidence is low regarding wintry precip and temperatures in this
time frame and will need to be monitored. Another freezing night is
possible Thursday night before a warming trend takes over heading
into the weekend.
MARINE...
Strong northerly winds will persist through Sunday with the chance
for isolated to scattered showers. A Small Craft Advisory will
remain in place through noon today. Northerly winds will continue
to be strong through early next week due to surges of arctic air,
with gusts to gale force late Sunday night through Monday
morning. A Gale Warning may be needed for late Sunday night and
Monday. Showers will be possible over the weekend, with the chance
of some wintry precipitation mixed in Monday. Rain chances should
taper off by Tuesday but return with scattered to numerous
coverage Tuesday night through Wednesday due to another push of
cold air. Small Craft Advisory conditions will be possible
Wednesday through Friday morning as winds become strong with seas
near 10 feet in wake of a second surge of cold air. Scattered to
numerous rain showers Tuesday night through Wednesday night are
possible. Onshore flow shows signs of finally returning Friday
night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 36 32 40 23 32 / 30 40 70 90 20
Victoria 35 31 38 19 25 / 30 30 60 80 30
Laredo 35 31 39 24 36 / 40 20 50 70 10
Alice 35 31 39 22 33 / 30 30 70 80 10
Rockport 38 33 42 23 32 / 40 40 70 90 30
Cotulla 35 30 37 21 32 / 30 20 50 80 10
Kingsville 36 32 40 23 33 / 40 40 70 90 10
Navy Corpus 39 35 44 26 33 / 40 40 70 90 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Freeze Watch from Sunday evening through Tuesday morning For the
following zones: Aransas Islands...Bee...Calhoun Islands...
Coastal Aransas...Coastal Calhoun...Coastal Kleberg...
Coastal Nueces...Coastal Refugio...Coastal San Patricio...
Duval...Goliad...Inland Calhoun...Inland Kleberg...Inland
Nueces...Inland Refugio...Inland San Patricio...Jim Wells...
Kleberg Islands...La Salle...Live Oak...McMullen...Nueces
Islands...Victoria...Webb.
Winter Storm Watch from Sunday evening through Monday afternoon
For the following zones: Aransas Islands...Bee...Calhoun
Islands...Coastal Aransas...Coastal Calhoun...Coastal
Kleberg...Coastal Nueces...Coastal Refugio...Coastal San
Patricio...Duval...Goliad...Inland Calhoun...Inland
Kleberg...Inland Nueces...Inland Refugio...Inland San
Patricio...Jim Wells...Kleberg Islands...La Salle...Live
Oak...McMullen...Nueces Islands...Victoria...Webb.
Wind Chill Watch from Sunday evening through Tuesday morning For
the following zones: Aransas Islands...Bee...Calhoun
Islands...Coastal Aransas...Coastal Calhoun...Coastal
Kleberg...Coastal Nueces...Coastal Refugio...Coastal San
Patricio...Duval...Goliad...Inland Calhoun...Inland
Kleberg...Inland Nueces...Inland Refugio...Inland San
Patricio...Jim Wells...Kleberg Islands...La Salle...Live
Oak...McMullen...Nueces Islands...Victoria...Webb.
Wind Chill Advisory until noon CST today For the following
zones: Bee...Coastal Aransas...Coastal Calhoun...Coastal
Kleberg...Coastal Nueces...Coastal Refugio...Coastal San
Patricio...Goliad...Inland Calhoun...Inland Kleberg...
Inland Nueces...Inland Refugio...Inland San Patricio...Jim
Wells...Live Oak...Victoria.
GM...Small Craft Advisory until noon CST today For the following
zones: Coastal waters from Baffin Bay to Port Aransas out
20 NM...Coastal waters from Port Aransas to Matagorda Ship
Channel out 20 NM...Waters from Baffin Bay to Port Aransas
from 20 to 60 NM...Waters from Port Aransas to Matagorda
Ship Channel from 20 to 60 NM.
&&
LS/77...AVIATIONHazardous weather outlook, Feb 13, 5:21 AM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
521 AM CST Sat Feb 13 2021
TXZ229>234-239>247-342>347-442-443-447-141130-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
521 AM CST Sat Feb 13 2021
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Wind chill values from 20 to 25 degrees are possible today for
portions of South Texas. A Wind Chill Advisory is in effect through
noon today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Freezing temperatures are possible nightly Sunday night through
Thursday night for most locations. A Freeze Warning may be necessary.
Wind Chill Advisory conditions are possible during the mentioned
time frame of freezing temperatures.
Sleet and light freezing rain are possible Sunday night into Monday.
Light sleet and freezing rain are possible again Wednesday night
over northern tier counties.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-141130-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
521 AM CST Sat Feb 13 2021
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect through noon today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft Advisory conditions are expected through the middle of
next week.
Gale force winds are possible late Sunday night and Monday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Cold/Wind Chill, Bee
- When
- February 13, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Bee forecast zone
- Property damage
- $200,000
- Reported by
- State Official
- Coordinates
- 28.417, -97.741 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Coastal Aransas County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Coastal Aransas County forecast zone
- Property damage
- $100,000
- Reported by
- State Official
- Coordinates
- 28.015, -97.074 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 14th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Coastal Calhoun County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Coastal Calhoun County forecast zone
- Property damage
- $150,000
- Reported by
- State Official
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 14th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Inland Calhoun County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Inland Calhoun County forecast zone
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 28.439, -96.615 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 14th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Goliad
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Goliad forecast zone
- Property damage
- $150,000
- Reported by
- State Official
- Coordinates
- 28.657, -97.426 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Jim Wells
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Jim Wells forecast zone
- Property damage
- $605,000
- Reported by
- State Official
- Coordinates
- 27.731, -98.090 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Inland Kleberg County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Inland Kleberg County forecast zone
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 27.427, -97.668 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Live Oak
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Live Oak forecast zone
- Property damage
- $640,000
- Reported by
- State Official
- Coordinates
- 28.351, -98.125 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Coastal Nueces County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Coastal Nueces County forecast zone
- Property damage
- $6.0 million
- Reported by
- State Official
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 14th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Inland Nueces County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Inland Nueces County forecast zone
- Property damage
- $1.0 million
- Reported by
- State Official
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Nueces County Islands
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Nueces County Islands forecast zone
- Property damage
- $200,000
- Reported by
- State Official
- Coordinates
- 27.735, -97.516 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 14th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Inland Refugio County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Inland Refugio County forecast zone
- Property damage
- $90,000
- Reported by
- State Official
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Coastal Refugio County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Coastal Refugio County forecast zone
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 28.322, -97.159 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 14th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Coastal San Patrico County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Coastal San Patrico County forecast zone
- Property damage
- $400,000
- Reported by
- State Official
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 14th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Inland San Patrico County
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Inland San Patrico County forecast zone
- Property damage
- $200,000
- Reported by
- State Official
- Coordinates
- 28.009, -97.518 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Victoria
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Victoria forecast zone
- Property damage
- $5.2 million
- Reported by
- State Official
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 13th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
Cold/Wind Chill, Webb
- When
- February 14, 6:00 AM CST to February 18, 6:00 AM CST
- Where
- Webb forecast zone
- Property damage
- $1.5 million
- Reported by
- State Official
- Coordinates
- 27.761, -99.332 (the zone’s center; the record gives no point)
Freezing temperatures affected the area from the 14th until 18th. Long duration cold spell led to power outages and issues with water pressure. Damages to homes occurred when frozen pipes burst.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in Texas, February 13 to 19, 202130 deaths · $138 million · 92 events
- Winter Storm and Extreme Cold in Texas, February 13 to 15, 202120 deaths · 66 events
- Cold in Tennessee, February 13 to 21, 20214 deaths · 1 injured · 18 events
- Frost and Freeze in Texas, February 13 to 18, 20211 death · $460 million · 31 events
- High Wind in California, February 13, 20211 death · $200,000 · 70 kt wind · 13 events
- Ice Storm in Virginia, February 13 to 14, 2021$1.9 million · 39 events
- Extreme Cold in Minnesota, February 13 to 15, 202176 events
- Blizzard and Winter Storm in New Mexico, February 13 to 15, 2021$40,000 · 54 kt wind · 34 events
- Winter Weather in Virginia, February 13 to 14, 2021$100,000 · 5 events
- Cold in Iowa, February 13 to 16, 202151 events
- Damaging Winds in Nevada, February 13, 2021$100,000 · 63 kt wind · 2 events
- Winter Weather in Maryland, February 13 to 14, 2021$50,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946775, 946774, 946776, 946777, 946778, 946780, 946781, 946782, 946783, 946784, 946785, 946786, 946787, 946788, 946789, 946790, 946791.